Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

August 3, 2017Lincoln County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 3, 2017, 5:00 PM EDT for Lincoln County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:00 PM EDT (21:00 UTC)
Expired
Aug 3, 2017, 5:30 PM EDT
In force
30 min
Issued by
NWS Charleston, WV

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 28 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS81 KRLX 032100
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
500 PM EDT THU AUG 3 2017

WVZ013-014-032130-
Lincoln-Putnam-
500 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL
LINCOLN COUNTIES...

At 500 PM EDT, a strong thunderstorm was located near Spurlockville,
or 7 miles south of Hamlin, moving northeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this 
storm. Torrential rainfall is also occurring with this storm, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Locations impacted include...
Spurlockville, Alum Creek, Palermo, Griffithsville, Sweetland, Sod,
Yawkey and Myra.

LAT...LON 3836 8204 3822 8183 3808 8207 3815 8216
TIME...MOT...LOC 2100Z 219DEG 16KT 3818 8206 
$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:39 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 3, 3:39 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
339 PM EDT Thu Aug 3 2017

.SYNOPSIS...
After scattered diurnal thunderstorms this afternoon and evening,
a cold front will bring more numerous thunderstorms Friday into
Friday night. Cooler and less humid for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 225 PM Thursday...

Plume of deeper moisture (PW's AOA 1.50 in.) that hi res models
lift up from eastern KY across the western half of WV this
afternoon are beginning to produce convection at 18Z. Likely
pops between the Ohio River and the I79 corridor for the later
afternoon period, and a second max over the mountains with the
elevated heat source look good. Convection should still
dissipate later this evening as moisture plume lifts out and
with loss of heating.

For tonight, after convection dissipates early, it looks to be
a quiet period. Still some river valley fog expected, especially
where it rains, but not nearly as widespread as this morning.

For Friday, models are in pretty good agreement on a significant
cold front headed our way. Basic consensus is to have the front
near the Ohio River by 20Z, and then along the I79 corridor by
00Z Saturday. Looks like the organized convection Friday will
be a band of thunderstorms initially closely tied to the front
as it moves into southeastern Ohio around 16Z, then tend to
accelerate off the front with intensification during the
afternoon. We are in a slight risk for severe at least across
the north, so some of these storms could produce large hail and
damaging winds. We will further evaluate this potential before
including mention of severe in forecast this far out. Will tie
the west edge of the convection closer to the front itself,
given the potential for some redevelopment there during the
afternoon. In general most of the storms will be east of the I79
corridor Friday evening. Temperatures will be tempered by the
clouds and storms, in the 80s, although it will be humid.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 320 PM Thursday...

A cold front will push through the area Friday afternoon and
evening. Depending on the amount of instability that builds
before the storms arrive, there could be some severe
thunderstorms.

A high pressure system will then provide cooler and drier
weather for much of the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 320 PM Thursday...

As the high pressure slides eastward, moisture from the next
system will arrive Sunday night into Monday. Models continue to
vary with the timing of this system and the associated cold
front, so confidence is low.

Cooler air can be expected behind this system for mid week, but
models once again vary with some waves skirting southern/eastern
portions of the area.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z Thursday thru 18Z Friday...

As of 130 PM Thursday...

Rather moist and conditionally unstable airmass continues
this afternoon. With plume of deeper moisture that hi res
models lift up from eastern KY across the western half of WV
this afternoon and early evening, have likely between the Ohio
River and the I79 corridor for the later afternoon period, with
heating being a key factor. Widely scattered to scattered
afternoon convection elsewhere, especially mountains.
Convection should still dissipate later this evening as moisture
plume continues lifting out and with loss of heating.

VFR conditions will prevail outside of heavier convection this
afternoon and evening, with prevailing SCT-BKN 4000-8000 feet
AGL, lowering to MVFR/IFR in scattered heavier convection.
Believe enough coverage for a few hours this afternoon to code
TSTM in PKB and HTS TAFS, and VCTS elsewhere. Variable winds 3
to 7 KTS this afternoon.

Tonight will see convection dissipating by 03Z, leaving
dry conditions with SCT-BKN mid clouds remainder of tonight.
For now, any river valley fog that occurs will be after 06Z, and
with winds off the surface increasing, generally MVFR fog 10z-
12Z, except IFR fog at EKN.

Friday will see fog dissipating by 13Z. Thereafter VFR ceilings
5000-8000 feet spreading from west to east ahead of a cold
front. Showers and storms will reach the Ohio River by 18Z.
South winds 7 to 12 KTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Showers and storms may be more numerous
this afternoon and evening over western WV and mountains. Those
areas that get rain will likely have IFR fog later tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR possible in thunderstorms late Friday into Friday night,
and then in stratus and perhaps fog early Saturday morning, all
as a cold front crosses.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV
NEAR TERM...JMV
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMV
Hazardous weather outlook, Aug 3, 4:05 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
405 AM EDT Thu Aug 3 2017

OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-040815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
405 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk for thunderstorms to produce damaging wind
gusts and/or large hail Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>526-040815-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
405 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of northeast West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk that thunderstorms Friday afternoon and
evening could produce damaging wind gusts and/or small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 4:33 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
433 PM EDT THU AUG 3 2017

WVZ013-032100-
Lincoln-
433 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY...

At 432 PM EDT, a strong thunderstorm was located over Gill, or 15
miles south of Hamlin, moving northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Ranger, Spurlockville, Gill, Harts, Palermo, Mud and Myra.

LAT...LON 3826 8214 3813 8195 3811 8195 3798 8217
      3803 8220 3805 8219 3805 8221 3807 8221
      3807 8223
TIME...MOT...LOC 2032Z 222DEG 16KT 3807 8218

16
Special weather statement, Aug 3, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT THU AUG 3 2017

WVZ013-014-032130-
Lincoln-Putnam-
500 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL
LINCOLN COUNTIES...

At 500 PM EDT, a strong thunderstorm was located near Spurlockville,
or 7 miles south of Hamlin, moving northeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Spurlockville, Alum Creek, Palermo, Griffithsville, Sweetland, Sod,
Yawkey and Myra.

LAT...LON 3836 8204 3822 8183 3808 8207 3815 8216
TIME...MOT...LOC 2100Z 219DEG 16KT 3818 8206

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:02 PM EDTSpecial Weather StatementRLXUpshur28 min
Aug 3, 4:33 PM EDTSpecial Weather StatementRLXLincoln27 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.